Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 336, NWS Morristown, TN

July 4, 2011Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2011, 3:08 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Jul 4, 2011, 3:39 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KMRX 041908
SVRMRX
TNC163-VAC191-520-042000-
/O.NEW.KMRX.SV.W.0336.110704T1908Z-110704T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF BRISTOL TN...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3661 8176 3660 8187 3658 8188 3657 8193
      3649 8201 3646 8210 3641 8217 3644 8242
      3660 8232 3660 8229 3661 8231 3670 8225
      3674 8166 3671 8166
TIME...MOT...LOC 1908Z 284DEG 28KT 3650 8194

$$

MJB
2 follow-up statements
364 
WWUS54 KMRX 041917
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT MON JUL 4 2011

TNC163-VAC191-520-042000-
/O.CON.KMRX.SV.W.0336.000000T0000Z-110704T2000Z/
SULLIVAN TN-WASHINGTON VA-CITY OF BRISTOL VA-
317 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CITY OF BRISTOL...WASHINGTON AND SULLIVAN COUNTIES...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HARR...OR 11 MILES WEST OF MOUNTAIN CITY...MOVING EAST
AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3661 8176 3660 8187 3658 8188 3657 8193
      3649 8201 3646 8210 3641 8217 3644 8242
      3660 8232 3660 8229 3661 8231 3670 8225
      3674 8166 3671 8166
TIME...MOT...LOC 1918Z 284DEG 28KT 3652 8194

$$

MJB
357 
WWUS54 KMRX 041939
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT MON JUL 4 2011

TNC163-VAC191-520-041949-
/O.CAN.KMRX.SV.W.0336.000000T0000Z-110704T2000Z/
SULLIVAN TN-WASHINGTON VA-CITY OF BRISTOL VA-
339 PM EDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL...WASHINGTON
AND SULLIVAN COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3661 8176 3660 8187 3658 8188 3657 8193
      3649 8201 3646 8210 3641 8217 3644 8242
      3660 8232 3660 8229 3661 8231 3670 8225
      3674 8166 3671 8166
TIME...MOT...LOC 1939Z 284DEG 28KT 3648 8174

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 4 2011

.AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY.
ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON...
EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND
POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE
REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE
PERIOD.  WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH
PATCHY FOG NEAR TRI TOWARDS MORNING.  ADDITIONAL CONVECTION IS
EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY
MENTION CB FOR NOW.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUL 4 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN
REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH
THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE
RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD
FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION
EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO
SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK.

DMG

In the hours before

Special weather statement, Jul 4, 1:56 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT MON JUL 4 2011

TNZ018-046-047-041845-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
156 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND SOUTHERN JOHNSON
COUNTIES UNTIL 245 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR 9 MILES SOUTHEAST OF
ELIZABETHTON...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK
MILLS.

MJB
Local storm report, Jul 4, 2:08 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
07/04/2011                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0200 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/04/2011                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Special weather statement, Jul 4, 2:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON JUL 4 2011

TNZ016>018-038>047-068>074-VAZ008-041915-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER
TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-LOUDON
TN-NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST
GREENE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER
TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON
TN-
219 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER...
SEVIER...COCKE...CITY OF BRISTOL...WASHINGTON...KNOX...JOHNSON...
JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...LOUDON...WASHINGTON...
UNICOI AND SULLIVAN COUNTIES UNTIL 315 PM EDT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
SURGOINSVILLE TO LOUDON...AND MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN...
JEFFERSON CITY...KINGSPORT...ALCOA...MARYVILLE...DANDRIDGE...
SEVIERVILLE...GREENEVILLE...NEWPORT...JOHNSON CITY...GATLINBURG...
ELIZABETHTON...ERWIN...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...NEW
MARKET...RUSSELLVILLE...EAGLETON VILLAGE AND WHITE PINE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jul 4, 2:26 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT MON JUL 4 2011

NCZ060-061-041915-
CHEROKEE NC-CLAY NC-
226 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYESVILLE...
ANDREWS...TUSQUITEE...TOPTON AND SHOOTING CREEK.

17
Special weather statement, Jul 4, 2:56 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUL 4 2011

TNZ081>085-098>101-042000-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MCMINN TN-MEIGS TN-RHEA
TN-SEQUATCHIE TN-WEST POLK TN-
256 PM EDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...MEIGS...MARION...
MCMINN...HAMILTON...BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES
UNTIL 400 PM EDT/300 PM CDT/...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN CUMBERLAND PLATEAU.
MOVEMENT WAS EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...
PIKEVILLE...CLEVELAND...DAYTON...DECATUR...ATHENS...SODDY-DAISY...
HARRISON...CHARLESTON...SPRING CITY...PALIO...MIDDLE VALLEY...MOUNT
CREST...EAST BRAINERD...BRAYTON...OOLTEWAH...SHADY GROVE...SALE
CREEK...BIRCHWOOD AND HOPEWELL.

17
Local storm report, Jul 4, 2:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     GREENBACK               35.65N 84.18W
07/04/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:34 PM EDTSevere Thunderstorm WarningMRXRussell, Wise26 min
Jul 4, 2:31 PM EDTAreal Flood AdvisoryMRXRussell, Wise, City of Norton3 hr
Jul 4, 12:53 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Roane67 min
Jul 4, 1:54 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane66 min
Jul 4, 2:40 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe65 min
Jul 4, 2:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson31 min
Jul 4, 3:07 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
Jul 4, 3:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.